Alert archive / Kansas / Flash Flood Warnings in 2016

Flash Flood Warning 47, NWS Kansas City, MO

September 13, 2016Leavenworth County, Kansas

NWS Kansas City, MO issued this flash flood warning at Sep 13, 2016, 12:06 PM CDT for Leavenworth County, Kansas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2016, 12:06 PM CDT (17:06 UTC)
Expired
Sep 13, 2016, 4:00 PM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Leavenworth County, KS

The radar

The Pleasant Hill radar (KEAX), 74 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 2:22 PM CDTHEAVY RAIN 3.744 E Mclouth, KS
Sep 13, 2:28 PM CDTHEAVY RAIN 4.57Jarbalo, KSSTORM TOTAL TODAY.
Sep 13, 3:27 PM CDTFLASH FLOODNe Lansing, KSWATER OVER K-5 HIGHWAY IN NORTHEAST LANSING. BARRACADES REQUESTED TO CLOSE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 201 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.1 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WGUS53 KEAX 131706
FFWEAX
KSC103-132100-
/O.NEW.KEAX.FF.W.0047.160913T1706Z-160913T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1206 PM CDT TUE SEP 13 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LEAVENWORTH COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 400 PM CDT

* AT 1205 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN IN A SHORT PERIOD OF TIME. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LEAVENWORTH...LANSING...TONGANOXIE...FAIRMOUNT AND JARBALO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3923 9518 3929 9489 3927 9485 3924 9482
      3922 9484 3922 9483 3921 9478 3920 9490
      3915 9490 3908 9518

$$

BLAIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 6:37 AM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Sep 13, 6:37 AM CDT, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
637 AM CDT TUE SEP 13 2016

.Discussion...
Issued at 353 AM CDT TUE SEP 13 2016

Showers and thunderstorms have developed early this morning across
northwestern Missouri back into east central Kansas in an area of
isentropic ascent on the 300K surface. These storms may persist
through mid-morning before isentropic ascent diminishes. Late this
morning through early afternoon, a few showers may linger along a
cold front slowly sinking into the area but most areas will
experience dry conditions. There will be quite the dichotomy of
temperatures across the CWA with the northwest only reaching the low
70s behind the front but the south reaching the mid 80s ahead of the
front. CAPE will increase to 1500-2000J/kg across the southern CWA
this afternoon. A few shortwave perturbations may be enough to
initiate thunderstorms along the front. Severe potential looks low
with the shear being the limiting factor however with the moderate
instability it is not out of the question to get multicell storms
with strong updrafts capable of producing small storms and locally
gusty winds. Instability should diminish after sunset however, much
like this morning isentropic ascent will again allow convection to
blossom across the area mainly after midnight tonight. These storms
will continue into Wednesday morning across the southern CWA before
the diminishing. The remainder of Wednesday will remain dry with
temperatures in the 70s across the forecast area. However, dry
conditions will be short-lived as during the day Wednesday a upper
level trough with a closed low will move from the Great Basin and
reach the northern High Plains by Wednesday night. This will force a
cold front into the western Plains. Thunderstorms will develop
Wednesday afternoon well west of the area. However, as storms move
across Kansas Wednesday night, they will be enhanced by a southerly
LLJ and will be able to sustain themselves long enough to move into
the CWA will after midnight Wednesday night.

Thursday through Friday night continues to look wet with several
rounds of showers and thunderstorms likely. The aforementioned upper
trough will only move from eastern Montana into central North Dakota
from Thursday morning to Friday. This will leave the surface front
across the Plains states through the period with several lead
impulses most likely serving as the catalyst for convection. Later
in the day Friday the upper level trough beings to open up allowing
the upper flow to become more progressive. This will allow the upper
trough to quickly shift eastward late in the day Friday/Friday night
forcing the cold front through the CWA and allowing for one last
round of storms. These storms will exiting the area by saturday
morning as the upper trough moves through the Upper Midwest. The
remainder of the weekend looks dry with temperatures in the mid to
upper 70s behind the front. Storm chances may increase as we move
into the beginning of next week as mid-range models are consistent
in depicting a upper level trough moving into the southern Plains on
Monday.

&&

.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 637 AM CDT TUE SEP 13 2016

Showers and thunderstorms are movg north and west of the terminals
this morning. STJ may experience a few light showers this morning
otrw...storms should remain north and west of the terminals.
However...storms are expected to develop along a cold front this
afternoon...these storms may affect the terminals with the best
potential being btn 20Z-00Z. Behind the cold front around 20Z cigs
are expected to drop into MVFR and then drop into IFR this evening
around 00Z. Tonight...light fog may also become an issue reducing
vsbys to 4-5SM

A cold front has moved through STJ this morning and veered winds to
the north. The rest of the terminals will experience a wind shift
from the SW to the north early this afternoon. Winds will then remain
light out of the N this evening before contg to veer to the northeast
tonight around 5kts.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...73
Aviation...73
Hazardous weather outlook, Sep 13, 5:02 AM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 AM CDT TUE SEP 13 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
502 AM CDT TUE SEP 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 STORMS WILL BE IN THE AREA MOST OF THE DAY TODAY AND TONIGHT WITH A
SHORT BREAK FOR MOST AREAS AROUND MIDDAY. SOME STORMS COULD BECOME
STRONG WITH PRIMARY HAZARDS BEING GUSTY WINDS, HAIL, AND LOCALLY
HEAVY RAINFALL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 THERE WILL BE DRIER CONDITIONS DURING THE DAY WEDNESDAY BUT STORMS
RETURN WEDNESDAY NIGHT AND STICK AROUND THROUGH FRIDAY NIGHT. NO
SEVERE WEATHER IS ANTICIPATED AT THIS TIME BUT HEAVY RAINFALL IS
POSSIBLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 11:44 AM CDTAreal Flood AdvisoryEAXLeavenworth3 hr
Sep 13, 3:56 PM CDTAreal Flood WarningEAXLeavenworth6 hr
Sep 13, 4:21 PM CDTAreal Flood AdvisoryEAXAtchison, Doniphan6 hr
Sep 13, 4:44 PM CDTFlash Flood WarningEAXAtchison, Doniphan4 hr

Nearby

Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.